Average Case Polyhedral Complexity of the Maximum Stable Set Problem

Authors Gábor Braun, Samuel Fiorini, Sebastian Pokutta

Thumbnail PDF


  • Filesize: 0.54 MB
  • 16 pages

Document Identifiers

Author Details

Gábor Braun
Samuel Fiorini
Sebastian Pokutta

Cite AsGet BibTex

Gábor Braun, Samuel Fiorini, and Sebastian Pokutta. Average Case Polyhedral Complexity of the Maximum Stable Set Problem. In Approximation, Randomization, and Combinatorial Optimization. Algorithms and Techniques (APPROX/RANDOM 2014). Leibniz International Proceedings in Informatics (LIPIcs), Volume 28, pp. 515-530, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2014)


We study the minimum number of constraints needed to formulate random instances of the maximum stable set problem via LPs (more precisely, linear extended formulations), in two distinct models. In the uniform model, the constraints of the LP are not allowed to depend on the input graph, which should be encoded solely in the objective function. There we prove a super-polynomial lower bound with overwhelming probability for every LP that is exact for a randomly selected set of instances with a natural distribution. In the non-uniform model, the constraints of the LP may depend on the input graph, but we allow weights on the vertices. The input graph is sampled according to the Erdös-Renyi model. There we obtain upper and lower bounds holding with high probability for various ranges of p. We obtain a super-polynomial lower bound all the way from essentially p = polylog(n) / n to p = 1 / log n. Our upper bound is close as there is only an essentially quadratic gap in the exponent, which also exists in the worst case model. Finally, we state a conjecture to close the gap both in the average-case and worst-case models.
  • polyhedral approximation
  • extended formulation
  • stable sets


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. D. Avis and H. R. Tiwary. On the extension complexity of combinatorial polytopes. ArXiv e-prints, February 2013. Google Scholar
  2. G. Braun, S. Fiorini, S. Pokutta, and D. Steurer. Approximation Limits of Linear Programs (Beyond Hierarchies). In 53rd IEEE Symp. on Foundations of Computer Science (FOCS 2012), pages 480-489, 2012. Google Scholar
  3. G. Braun and S. Pokutta. Common information and unique disjointness. In IEEE 54th Annual Symp. on Foundations of Computer Science (FOCS 2013), pages 688-697, 2013. URL: http://eccc.hpi-web.de/report/2013/056/.
  4. G. Braun and S. Pokutta. The matching polytope does not admit fully-polynomial size relaxation schemes. preprint available at http://arxiv.org/abs/1403.6710, 2014.
  5. M. Braverman and A. Moitra. An information complexity approach to extended formulations. In Proceedings of the 45th annual ACM symposium on Theory of computing, pages 161-170, 2013. Google Scholar
  6. S. O. Chan, J. R. Lee, P. Raghavendra, and D. Steurer. Approximate constraint satisfaction requires large LP relaxations. In IEEE 54th Annual Symp. on Foundations of Computer Science (FOCS 2013), pages 350-359, 2013. Google Scholar
  7. M. Conforti, G. Cornuéjols, and G. Zambelli. Extended formulations in combinatorial optimization. 4OR, 8:1-48, 2010. Google Scholar
  8. R. Diestel. Graph Theory. Springer-Verlag Heidelberg, New York, 2005. Google Scholar
  9. S. Fiorini, S. Massar, S. Pokutta, H. R. Tiwary, and R. de Wolf. Linear vs. Semidefinite Extended Formulations: Exponential Separation and Strong Lower Bounds. Proc. STOC 2012, 2012. Google Scholar
  10. M. X. Goemans and D. P. Williamson. Improved approximation algorithms for maximum cut and satisfiability problems using semidefinite programming. J. Assoc. Comput. Mach., 42:1115-1145, 1995. Google Scholar
  11. V. Kaibel. Extended formulations in combinatorial optimization. Optima, 85:2-7, 2011. Google Scholar
  12. V. Kaibel and S. Weltge. A Short Proof that the Extension Complexity of the Correlation Polytope Grows Exponentially. ArXiv e-prints, July 2013. Google Scholar
  13. S. Pokutta and M. Van Vyve. A note on the extension complexity of the knapsack polytope. Operations Research Letters, 41:347-350, 2013. Google Scholar
  14. T. Rothvoß. Some 0/1 polytopes need exponential size extended formulations, 2011. arXiv:1105.0036. Google Scholar
  15. Thomas Rothvoß. The matching polytope has exponential extension complexity. ArXiv e-prints, 2013. Google Scholar
  16. J. C. Williams. A linear-size zero-one programming model for the minimum spanning tree problem in planar graphs. Networks, 39:53-60, 2002. Google Scholar